The \(u\)-invariant of the function fields of \(p\)-adic curves. (English) Zbl 1208.11053

The \(u\)-invariant \(u(F)\) of a field \(F\) is defined to be the maximum of dimensions of anisotropic quadratic forms over \(F\), it is defined to be \(\infty\) if the maximum does not exist. It is still open in general whether the finiteness of \(u(F)\) implies that for the rational function field \(F(t)\).
Denote by \(K\) the function field of a \(p\)-adic curve with \(p \neq 2\). In a previous paper [Publ. Math., Inst. Hautes Étud. Sci. 88, 129–150 (1998; Zbl 0972.11020)], the same authors proved that \(u(K) \leq 10\).
In the paper under review they showed that \(u(K) \leq 8\). They have given certain sufficient conditions for \(F\) to have \(u(F) \leq 8\) (Proposition 4.4), used a local-global theorem for \(H^3(K, \mathbb Z/2\mathbb Z)\) (Theorem 3.4) to verify one of the conditions for \(K\), and reached the result.
On the other hand, they do not show us the existence of anisotropic quadratic forms of rank \(8\). If a \(p\)-adic curve \(C\) has a \(\mathbb Q_p\)-rational point, anisotropic forms over \(\mathbb Q_p\) remind anisotropic over the function field \(K\) of \(C\), and one sees \(u(K) = 8\). In general, it does not seem to be clear the existence of anisotropic quadratic forms of rank \(8\).


11E08 Quadratic forms over local rings and fields
11E04 Quadratic forms over general fields
11E81 Algebraic theory of quadratic forms; Witt groups and rings


Zbl 0972.11020
Full Text: DOI arXiv


[1] K. Jón. Arason, ”Cohomologische invarianten quadratischer Formen,” J. Algebra, vol. 36, iss. 3, pp. 448-491, 1975. · Zbl 0314.12104
[2] K. Jón. Arason, R. Elman, and B. Jacob, ”Fields of cohomological \(2\)-dimension three,” Math. Ann., vol. 274, iss. 4, pp. 649-657, 1986. · Zbl 0576.12025
[3] J. -L. Colliot-Thélène, ”Birational invariants, purity and the Gersten conjecture,” in \(K\)-Theory and Algebraic Geometry: Connections with Quadratic Forms and Division Algebras, Providence, RI: Amer. Math. Soc., 1995, pp. 1-64. · Zbl 0834.14009
[4] K. Kato, ”A Hasse principle for two-dimensional global fields,” J. Reine Angew. Math., vol. 366, pp. 142-183, 1986. · Zbl 0576.12012
[5] T. Y. Lam, Introduction to Quadratic Forms over Fields, Providence, RI: Amer. Math. Soc., 2005, vol. 67. · Zbl 1068.11023
[6] J. Lipman, ”Introduction to resolution of singularities,” in Algebraic Geometry, Providence, R.I.: Amer. Math. Soc., 1975, vol. 29, pp. 187-230. · Zbl 0306.14007
[7] J. Lipman, ”Desingularization of two-dimensional schemes,” Ann. Math., vol. 107, iss. 1, pp. 151-207, 1978. · Zbl 0349.14004
[8] A. S. Merkur\('\)ev, ”On the norm residue symbol of degree \(2\),” Dokl. Akad. Nauk SSSR, vol. 261, iss. 3, pp. 542-547, 1981. · Zbl 0496.16020
[9] J. S. Milne, Étale Cohomology, Princeton, N.J.: Princeton Univ. Press, 1980. · Zbl 0433.14012
[10] R. Parimala and V. Suresh, ”Isotropy of quadratic forms over function fields of \(p\)-adic curves,” Inst. Hautes Études Sci. Publ. Math., iss. 88, pp. 129-150 (1999), 1998. · Zbl 0972.11020
[11] D. J. Saltman, ”Division algebras over \(p\)-adic curves,” J. Ramanujan Math. Soc., vol. 12, iss. 1, pp. 25-47, 1997. · Zbl 0902.16021
[12] D. J. Saltman, ”Correction to: “Division algebras over \(p\)-adic curves” [J. Ramanujan Math. Soc. 12 (1997), no. 1, 25-47; MR1462850 (98d:16032)],” J. Ramanujan Math. Soc., vol. 13, iss. 2, pp. 125-129, 1998. · Zbl 0920.16008
[13] D. J. Saltman, ”Cyclic algebras over \(p\)-adic curves,” J. Algebra, vol. 314, iss. 2, pp. 817-843, 2007. · Zbl 1129.16014
[14] W. Scharlau, Quadratic and Hermitian Forms, New York: Springer-Verlag, 1985, vol. 270. · Zbl 0584.10010
[15] I. R. Shafarevich, Lectures on Minimal Models and Birational Transformations of Two Dimensional Schemes, Bombay: Tata Institute of Fundamental Research, 1966, vol. 37. · Zbl 0164.51704
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.